Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Numerically satisfactory solutions of hypergeometric recursions


Authors: Amparo Gil, Javier Segura and Nico M. Temme
Journal: Math. Comp. 76 (2007), 1449-1468
MSC (2000): Primary 33C05, 39A11, 41A60, 65D20
Published electronically: January 31, 2007
MathSciNet review: 2299782
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Each family of Gauss hypergeometric functions

$\displaystyle f_n={}_2F_1(a+\varepsilon_1n, b+\varepsilon_2n ;c+\varepsilon_3n; z),\, n\in {\mathbb{Z}}\,, $

for fixed $ \varepsilon_j=0,\pm1$ (not all $ \varepsilon_j$ equal to zero) satisfies a second order linear difference equation of the form

$\displaystyle A_nf_{n-1}+B_nf_n+C_nf_{n+1}=0. $

Because of symmetry relations and functional relations for the Gauss functions, many of the 26 cases (for different $ \varepsilon_j$ values) can be transformed into each other. In this way, only with four basic difference equations can all other cases be obtained. For each of these recurrences, we give pairs of numerically satisfactory solutions in the regions in the complex plane where $ \vert t_1\vert\neq \vert t_2\vert$, $ t_1$ and $ t_2$ being the roots of the characteristic equation.


References [Enhancements On Off] (What's this?)

  • 1. Milton Abramowitz and Irene A. Stegun, Handbook of mathematical functions with formulas, graphs, and mathematical tables, National Bureau of Standards Applied Mathematics Series, vol. 55, For sale by the Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1964. MR 0167642 (29 #4914)
  • 2. A. Deaño, J. Segura. Transitory minimal solutions of hypergeometric recursions and pseudoconvergence of associated continued fractions. Accepted for publication in Mathematics of Computation.
  • 3. A. Gil, J. Segura, N. M. Temme. The ABC of hyper recursions. J. Comput. Appl. Math.
  • 4. Yudell L. Luke, The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0241700 (39 #3039)
  • 5. G.N. Watson. Asymptotic expansions of hypergeometric functions. Trans. Cambridge Philos. Soc., 22:277-308, 1918.
  • 6. Jet Wimp, Computation with recurrence relations, Applicable Mathematics Series, Pitman (Advanced Publishing Program), Boston, MA, 1984. MR 727118 (85f:65001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33C05, 39A11, 41A60, 65D20

Retrieve articles in all journals with MSC (2000): 33C05, 39A11, 41A60, 65D20


Additional Information

Amparo Gil
Affiliation: Departamento de Matemáticas, Estadística y Computación, Univ. Cantabria, 39005-Santander, Spain
Email: amparo.gil@unican.es

Javier Segura
Affiliation: Departamento de Matemáticas, Estadística y Computación, Univ. Cantabria, 39005-Santander, Spain
Email: javier.segura@unican.es

Nico M. Temme
Affiliation: CWI, P.O. Box 94079, 1090 GB Amsterdam, The Netherlands
Email: nicot@cwi.nl

DOI: http://dx.doi.org/10.1090/S0025-5718-07-01918-7
PII: S 0025-5718(07)01918-7
Keywords: Gauss hypergeometric functions, recursion relations, difference equations, stability of recursion relations, numerical evaluation of special functions, asymptotic analysis.
Received by editor(s): October 18, 2005
Received by editor(s) in revised form: February 2, 2006
Published electronically: January 31, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.